Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 169, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 16, 2025, 5:43 AM CDT for Redwood County, Renville County, Minnesota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2025, 5:43 AM CDT (10:43 UTC)
- Expired
- Aug 16, 2025, 6:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Redwood County, MN, Renville County, MN
The radar
The Minneapolis radar (KMPX), 124 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 5:45 AM CDT | TSTM WND DMG | 1 Wnw Morton, MN | Delayed report, time estimated from radar. Dispatch reported a large tree down blocking the road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:24 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3317 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 10.5
The text
As transmitted.
725
WUUS53 KMPX 161043
SVRMPX
MNC127-129-161130-
/O.NEW.KMPX.SV.W.0169.250816T1043Z-250816T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
543 AM CDT Sat Aug 16 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Renville County in central Minnesota...
Redwood County in southwestern Minnesota...
* Until 630 AM CDT.
* At 543 AM CDT, severe thunderstorms were located along a line from
near Renville to near Wabasso, or along a line from 20 miles
northwest of Redwood Falls to 14 miles south of Redwood Falls,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
Redwood Falls, Olivia, Renville, Fairfax, Hector, Bird Island,
Morgan, Walnut Grove, Lamberton, Buffalo Lake, Wabasso, Sacred
Heart, Franklin, Morton, Danube, Lakeside, Minnesota Falls,
Belview, Sanborn and Lucan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds and
large hail.
&&
LAT...LON 4420 9546 4454 9539 4454 9536 4469 9536
4474 9543 4484 9547 4489 9529 4489 9450
4472 9450 4472 9463 4446 9463 4446 9479
4450 9487 4429 9487 4428 9511 4420 9511
TIME...MOT...LOC 1042Z 251DEG 44KT 4480 9529 4461 9523 4435 9520
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB2 follow-up statements
104
WWUS53 KMPX 161108
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
608 AM CDT Sat Aug 16 2025
MNC127-129-161130-
/O.CON.KMPX.SV.W.0169.000000T0000Z-250816T1130Z/
Redwood MN-Renville MN-
608 AM CDT Sat Aug 16 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR RENVILLE AND EASTERN REDWOOD COUNTIES...
At 608 AM CDT, severe thunderstorms were located along a line from
10 miles north of Bird Island to 6 miles south of Fairfax, or along
a line from 18 miles southeast of Willmar to 18 miles northwest of
New Ulm, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
Locations impacted include...
Redwood Falls, Olivia, Fairfax, Hector, Bird Island, Morgan,
Lamberton, Buffalo Lake, Wabasso, Franklin, Morton, Danube,
Lakeside, Sanborn, Clements, Revere, Wanda, Redwood Falls Airport,
North Redwood and Bechyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds and
large hail.
&&
LAT...LON 4420 9538 4489 9506 4489 9450 4472 9450
4472 9463 4446 9463 4446 9479 4450 9487
4429 9487 4428 9511 4420 9511
TIME...MOT...LOC 1043Z 251DEG 44KT 4480 9527 4461 9521 4435 9518
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB199
WWUS53 KMPX 161128
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
628 AM CDT Sat Aug 16 2025
MNC127-129-161138-
/O.EXP.KMPX.SV.W.0169.000000T0000Z-250816T1130Z/
Redwood MN-Renville MN-
628 AM CDT Sat Aug 16 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 630 AM CDT FOR
RENVILLE AND EASTERN REDWOOD COUNTIES...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
portions of central and southwest Minnesota.
&&
LAT...LON 4420 9538 4489 9506 4489 9450 4472 9450
4472 9463 4446 9463 4446 9479 4450 9487
4429 9487 4428 9511 4420 9511
TIME...MOT...LOC 1108Z 251DEG 44KT 4490 9485 4471 9479 4445 9477
$$
JRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:47 AM CDT, 2 hours 56 minutes earlier. Its key messages:
- Line of strong storms enters the area from South Dakota this morning, with strong to severe wind gusts possible. Intense rain rates and localized flooding are also possible.
- Another round of showers and storms possible tonight into Sunday morning, favoring southern MN. Training storms may lead to flooding concerns.
- Quieter weather returns midweek with dry and seasonably cool conditions.
Area forecast discussion, Aug 16, 2:47 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 247 AM CDT Sat Aug 16 2025 .KEY MESSAGES... - Line of strong storms enters the area from South Dakota this morning, with strong to severe wind gusts possible. Intense rain rates and localized flooding are also possible. - Another round of showers and storms possible tonight into Sunday morning, favoring southern MN. Training storms may lead to flooding concerns. - Quieter weather returns midweek with dry and seasonably cool conditions. && .DISCUSSION... Issued at 246 AM CDT Sat Aug 16 2025 A rather chaotic scenario is unfolding this morning which is leading to higher than desired uncertainty regarding how things will go over the next 6 to 8 hours. Satellite shows a powerful MCS over eastern South Dakota which has had a history of producing wind gusts from 70- 75mph over portions of central to eastern SoDak since around 10pm last night, with morning CAM guidance favoring this complex to move through the MPX CWA from roughly 09-10z starting in western MN to 13- 14z exiting western WI. The chaos comes into play as there is a cluster of strong storms in southwestern Minnesota ahead of the line that is not being resolved well within the guidance which could throw a wrench into the environment ahead of the line's arrival, as well as a line of weaker showers sliding across the I-94 corridor as of around 730-830z. There is still a significant amount of MUCAPE across the area with SPC mesoanalysis and RAP soundings showing in excess of 3000-4000 J/KG MUCAPE and 30-40kts of bulk shear, which is more than enough to sustain things as they continue to move into the area. Alongside the potential for gusty winds and hail, intense rainfall rates are possible with PWATs in excess of 2 inches amidst efficient low level moisture transport into the area currently experiencing thunderstorms. The line would likely be fairly progressive as it moves through, however a few gauges have reported upwards of around 2 inches of rain from the complex as it moves through on the order of 15-30 minutes, which would be more than enough to cause localized flooding especially in areas that saw our heavy rain move through yesterday afternoon. A Flood Watch is still a consideration this morning, however the uncertainty regarding where the line will move through in addition to the progressive nature of the line has led to holding steady for now. The complex looks to depart the area before midday, with recovery expected quickly during the afternoon as low level WAA and moisture transport continues and will result in yet another night of potential showers and storms, although guidance has favored a later start time that would place it more into early Sunday morning. Alongside whatever rain falls this morning, this will primarily pose a flood risk especially if it looks like the same area will see yet another complex move through, with southern MN currently seeing the greatest consensus for potential training storms Sunday morning. MUCAPE and shear will be marginally weaker than this morning and forcing will also be weaker due to the upper level jet streak and mid level shortwave no longer in play, so this appears to have a weaker overall strong wind or hail threat compared to the start of the period. Further unsettled weather with showers and storms will remain possible through Sunday and into Monday morning as the surface low finally looks to push through alongside the mid level wave by the 2nd half of Monday, resulting in conditions drying out and cooling down afterwards. An upper level ridge will tilt flow northwesterly aloft as surface high pressure and general subsidence enter the area and persist through the rest of the week, with temperatures returning to seasonal norms in the upper 70s to low 80s with less of a daily storm chance.&& .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1203 AM CDT Sat Aug 16 2025 The crux of the TAF is still the timing of a complex of storms moving into the area this morning, with a start time of roughly 09-10z in western MN and 12-13z in eastern MN, give or take an hour or so depending on the rate of storm movement. Right now, the overall TAF trend will continue as VFR with -TSRA resulting in dropping to MVFR/IFR depending on rain rates for the brief window that -TSRA is present, returning quickly to VFR afterwards. Winds will generally take on a 240-300 direction as storms approach with varying direction as storms pass through, with storm gusts being the primary risk aside from lightning. After -TSRA pushes through each site, BKN050-100 CIGS are expected for the rest of the period with late period also containing another -SHRA/-TSRA chance, although confidence is too low to include for end of period for now. KMSP...CAM timing for TSRA would be arrival 12-13z and departure 13-14z with a progressive line moving through. We may need a brief AWW depending on where the line moves through, with guidance suggesting the strongest segment moving through the northern Twin Cities metro, which is close enough to be wary for MSP. /OUTLOOK FOR KMSP/ SUN...VFR, chc MVFR/IFR/TSRA. Wind E 5-10kts. MON...VFR, chc MVFR/-TSRA. Wind SE to N 5-10kts. TUE...VFR. Wind NE 5kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...TDH AVIATION...TDH
Hazardous weather outlook, Aug 16, 2:57 AM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 257 AM CDT Sat Aug 16 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 170800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 257 AM CDT Sat Aug 16 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. A line of storms will move through this morning, bringing strong winds and a chance for hail as well as intense rainfall rates. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rain is the primary threat from multiple rounds of showers and thunderstorms along a stalled boundary through early next week. A few storms could also occasionally become severe. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed due to storms this morning.
In the hours before
Special weather statement, Aug 16, 4:27 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
427 AM CDT Sat Aug 16 2025
MNZ057-064-065-073-161000-
Renville MN-Yellow Medicine MN-Kandiyohi MN-Redwood MN-
427 AM CDT Sat Aug 16 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL REDWOOD...
SOUTHERN KANDIYOHI...RENVILLE AND EAST CENTRAL YELLOW MEDICINE
COUNTIES UNTIL 5 AM CDT...
At 427 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Sacred Heart to near Wabasso, or
extending from 19 miles southeast of Montevideo to 8 miles southwest
of Redwood Falls, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Redwood Falls, Granite Falls, Olivia, Renville, Fairfax, Bird
Island, Morgan, Raymond, Wabasso, Sacred Heart, Franklin,
Prinsburg, Morton, Danube, Minnesota Falls, Belview, Lake Lillian,
Blomkest, Clements and Seaforth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4481 9554 4480 9553 4479 9550 4489 9548
4489 9525 4511 9525 4513 9522 4489 9474
4449 9473 4446 9480 4447 9480 4450 9487
4444 9487 4430 9529 4458 9534
TIME...MOT...LOC 0927Z 239DEG 31KT 4481 9537 4461 9521 4443 9518
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBSpecial weather statement, Aug 16, 4:35 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
435 AM CDT Sat Aug 16 2025
MNZ055-056-161000-
Chippewa MN-Swift MN-
435 AM CDT Sat Aug 16 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CHIPPEWA AND SWIFT
COUNTIES UNTIL 5 AM CDT...
At 435 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Appleton to over Clara City, or
extending from 24 miles south of Morris to 18 miles southwest of
Willmar, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Montevideo, Benson, Granite Falls, Appleton, Clara City,
Kerkhoven, Milan, Maynard, Murdock, Watson, Lake Hassel, Lake
Oliver, Clontarf, Hagen, De Graff, Danvers, Holloway, Big Bend
City, Benson Airport and Montevideo Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4515 9604 4518 9610 4524 9610 4524 9612
4541 9612 4541 9574 4538 9546 4524 9525
4489 9525 4489 9548 4476 9549 4477 9553
4479 9550 4485 9561 4491 9568 4491 9572
4494 9574 4495 9580 4500 9583
TIME...MOT...LOC 0935Z 203DEG 28KT 4524 9600 4519 9559 4497 9533
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBLocal storm report, Aug 16, 4:48 AM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
448 AM CDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM Tstm Wnd Gst 5 SSW Marietta 44.94N 96.44W
08/16/2025 M66 MPH Lac qui Parle MN Mesonet
Mesonet station MN059 T.h.212 - Marietta -
Mp 1.
&&
TDHLocal storm report, Aug 16, 4:50 AM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
450 AM CDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 AM Tstm Wnd Gst 1 NNE Canby 44.73N 96.26W
08/16/2025 M61 MPH Yellow Medicine MN AWOS
&&
TDHLocal storm report, Aug 16, 5:30 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
530 AM CDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM Tstm Wnd Gst Hanley Falls 44.69N 95.61W
08/16/2025 M79 MPH Yellow Medicine MN Mesonet
Mesonet station MN033 T.h.23 - Hanley Falls
- Mp 94.
&&
PVLocal storm report, Aug 16, 5:31 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
531 AM CDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM Tstm Wnd Gst 4 S Granite Falls 44.75N 95.55W
08/16/2025 M75 MPH Yellow Medicine MN AWOS
AWOS station KGDB Granite Falls AP.
&&
PVThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:45 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 30 min |
| Aug 16, 3:59 AM CDT | Special Weather Statement | MPX | Redwood, Renville | 31 min |
| Aug 16, 4:01 AM CDT | Special Weather Statement | MPX | Chippewa, Swift | 44 min |
| Aug 16, 4:17 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 58 min |
| Aug 16, 4:27 AM CDT | Special Weather Statement | MPX | Redwood, Renville | 33 min |
| Aug 16, 4:35 AM CDT | Special Weather Statement | MPX | Chippewa, Swift | 25 min |
| Aug 16, 4:42 AM CDT | Flash Flood Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 5 hr |
| Aug 16, 4:50 AM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 55 min |
| Aug 16, 4:57 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 63 min |
| Aug 16, 5:07 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Renville | 53 min |
| Aug 16, 5:23 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Pope, Stearns | 67 min |
| Aug 16, 5:52 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Sherburne, Stearns, Wright | 53 min |
| Aug 16, 6:15 AM CDT | Special Weather Statement | MPX | Brown, Nicollet, Sibley, Watonwan | 30 min |
| Aug 16, 6:19 AM CDT | Special Weather Statement | MPX | McLeod | 26 min |
| Aug 16, 6:39 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Hennepin, Ramsey | 51 min |
| Aug 16, 6:47 AM CDT | Special Weather Statement | MPX | Blue Earth, Le Sueur, Nicollet, Sibley | 43 min |
| Aug 16, 7:14 AM CDT | Special Weather Statement | MPX | Dakota | 61 min |
| Aug 16, 11:19 AM CDT | River Flood Warning | MPX | Redwood, Renville | 21 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.